Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 12, 2005, 6:08 PM CDT for Potter County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 6:08 PM CDT (23:08 UTC)
- Expired
- May 12, 2005, 7:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Potter County, TX
The radar
The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 11:30 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 122308 SVRAMA TXC375-130015- /O.NEW.KAMA.SV.W.0045.050512T2308Z-050513T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 608 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTER COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF AMARILLO * UNTIL 715 PM CDT * AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR AMARILLO...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3520 10214 3519 10164 3562 10164 3561 10213 $$
1 follow-up statement
000 WWUS54 KAMA 122315 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 614 PM CDT THU MAY 12 2005 TXC375-130015- /O.CON.KAMA.SV.W.0045.000000T0000Z-050513T0015Z/ POTTER TX- 614 PM CDT THU MAY 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR POTTER COUNTY... AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR AMARILLO... MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. HAIL UP TO THE SIZE OF QUARTERS BEEN OBSERVED WITH THIS STORM AT THE NATIONAL WEATHER SERVICE OFFICE IN EASTERN AMARILLO. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3520 10214 3519 10164 3562 10164 3561 10213 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 12, 3:15 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU MAY 12 2005
.DISCUSSION...
OH WHAT AN AFTERNOON...GOT AWIPS BACK FROM THE DX UPGRADE IN TIME FOR
THE SEVERE STORMS OVER THE TX AND OK PNHDLS. MOST OF THIS ACTIVITY
HAS PUSHED INTO NW OK/SRN KS THIS AFTERNOON WITH AN ISOLATED
SUPERCELL HOLDING ON TO THE SRN END OF THE FRONT OVER THE SOUTH
PLAINS. WILL LIKELY SEE ACTIVITY INCREASE THIS EVENING AS DISTURBANCE
MOVES ACROSS THE AREA...WITH ACTIVITY CONFINED TO ALONG AND JUST
NORTH OF COLD FRONT STRETCHING FROM HOBBES NM TO SHAMROCK. FRONT
MEANDERS AROUND THE AREA TONIGHT BEFORE STARTING TO LIFT NORTHWARD
OVERNIGHT. RESTRUCTURED POPS GRIDS QUITE A BIT TODAY AND TOMORROW AND
WILL LIKELY TWEAK WITH THEM UP TO ISSUANCE TIME OF TEXT PRODUCTS TO
REFLECT MOVEMENT AND LOCATION OF FRONT. ANOTHER PUSH ON THE FRONT
WILL TAKE PLACE LATE IN THE DAY SATURDAY AND THIS COULD GET
ADDITIONAL STORMS TO FORM...MAINLY ACROSS THE ERN AND SRN PORTIONS OF
THE PANHANDLE. ALSO ADJUSTED TEMP/WIND/SKY GRIDS FOR NEXT 48 HOURS TO
TAKE INTO ACCOUNT EXPECTED CONVECTIVE TRENDS AND TIMING OF THE
FRONT.
WEAK S/W RIDGE BUILDS OVERHEAD SATURDAY AS FERN PUSHES THROUGH...BUT
NWLY FLOW BECOMES ESTABLISHED WHICH WILL HELP TO DRAG S/W THROUGH
THE AREA ON SUNDAY. MODELS HAVE HINTED AT THIS LAST SEVERAL RUNS
SO WENT AHEAD AND BUMPED UP POPS FOR SUNDAY AFTERNOON. UPSLOPE FLOW
TAKES PLACE DURING DAY SUNDAY HELPING TO KEEP RECYCLED MOISTURE IN
PLACE...JUST ENOUGH TO POSSIBLY GIVE US A SHOT AT PRECIP. RIDGE
STARTS TO BUILD INTO THE REGION FIRST PART OF NEXT WEEK HELPING
TEMPS TO WARM BACK UP ONCE AGAIN. MODELS DIFFER WITH STRENGTH OF
RIDGE AND TIMING OF NEXT TROF TO APPROACH THE REGION BY LATE IN THE
WEEK. HELD EXTENDED PORTION OF THE GRIDS/FCST IN CHECK WITH ONLY
MINOR TWEAKS TO TEMPS.
FCSTID = JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 53 79 47 71 / 30 30 30 20
BEAVER OK 56 73 47 76 / 40 30 30 20
BOISE CITY OK 47 71 44 73 / 10 20 20 20
BORGER TX 55 77 50 74 / 30 30 30 20
BOYS RANCH TX 50 78 46 74 / 20 20 20 20
CANYON TX 54 80 47 72 / 30 30 30 20
CLARENDON TX 60 80 51 73 / 50 30 30 20
DALHART TX 47 75 45 72 / 10 20 20 20
GUYMON OK 53 72 46 75 / 20 20 20 20
HEREFORD TX 53 80 48 71 / 20 30 30 20
LIPSCOMB TX 59 74 49 74 / 50 30 30 20
PAMPA TX 58 77 51 72 / 50 30 30 20
SHAMROCK TX 61 79 52 74 / 50 40 40 20
WELLINGTON TX 61 80 52 76 / 50 40 40 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR BEAVER
COUNTY.
TX...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR
HANSFORD...OCHILTREE...LIPSCOMB...MOORE...HUTCHINSON...
ROBERTS...HEMPHILL...POTTER...CARSON...GRAY...WHEELER...DEAF
SMITH...RANDALL...ARMSTRONG...DONLEY COUNTY.
TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR COLLINGSWORTH COUNTY.
&&
09/10/17Hazardous weather outlook, May 12, 4:12 PM CDT, 1 hour 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 412 PM CDT THU MAY 12 2005 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 412 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHEASTERN TEXAS PANHANDLE GENERALLY ALONG AND SOUTHEAST OF A FOLLETT TO BOOTLEG LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE OKLAHOMA PANHANDLE AND THE REMAINDER OF THE TEXAS PANHANDLE. MOIST AND UNSTABLE CONDITIONS WILL PERSIST ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH THIS EVENING. A COLD FRONT ACROSS THE EASTERN AND SOUTHEASTERN TEXAS PANHANDLE WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE THREAT OF ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVER THE SOUTHEASTERN TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS ARE ALSO EXPECTED FRIDAY AND EARLY SATURDAY AS ADDITIONAL ENERGY FROM THE JET-STREAM INTERACTS WITH THE MOIST AND UNSTABLE CONDITIONS OVER THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE CENTRAL AND EASTERN OKLAHOMA AND TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND THIS EVENING. SCHNEIDER
In the hours before
Local storm report, May 12, 3:05 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL SPEARMAN 36.20N 101.19W
05/12/2005 1.00 INCH HANSFORD TX LAW ENFORCEMENT
1144 AM HAIL 13 NE WAYSIDE 34.93N 101.38W
05/12/2005 1.00 INCH ARMSTRONG TX TRAINED SPOTTER
1200 PM HAIL 6 E WOLF CREEK PARK 36.21N 100.54W
05/12/2005 1.00 INCH OCHILTREE TX TRAINED SPOTTER
1210 PM HAIL 6 E CONWAY 35.21N 101.27W
05/12/2005 1.75 INCH CARSON TX TRAINED SPOTTER
HAIL COVERING THE ROAD
1228 PM HAIL LAKE MCCLELLAN 35.22N 100.87W
05/12/2005 0.75 INCH GRAY TX TRAINED SPOTTER
1230 PM HAIL WHITE DEER 35.43N 101.17W
05/12/2005 1.00 INCH CARSON TX NWS EMPLOYEE
1231 PM HAIL WHITE DEER 35.43N 101.17W
05/12/2005 0.75 INCH CARSON TX PUBLIC
0103 PM HAIL 3 SE SLAPOUT 36.59N 100.08W
05/12/2005 0.88 INCH BEAVER OK TRAINED SPOTTER
0110 PM HAIL 6 N LIPSCOMB 36.32N 100.27W
05/12/2005 0.88 INCH LIPSCOMB TX TRAINED SPOTTER
0128 PM HAIL 3 SE SLAPOUT 36.59N 100.08W
05/12/2005 1.50 INCH BEAVER OK EMERGENCY MNGRSpecial weather statement, May 12, 5:05 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 505 PM CDT THU MAY 12 2005 TXZ018-122300- ARMSTRONG- 505 PM CDT THU MAY 12 2005 ...STRONG THUNDERSTORM IN SOUTHERN ARMSTRONG COUNTY... A STRONG THUNDERSTORM WAS LOCATED IN SOUTHERN ARMSTRONG COUNTY OR ABOUT 10 MILES EAST OF WAYSIDE AT 504 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN ARMSTRONG COUNTY...INCLUDING THE TOWN OF CLAUDE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SCHNEIDER
Local storm report, May 12, 5:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL CLAUDE 35.11N 101.36W
05/12/2005 2.75 INCH ARMSTRONG TX TRAINED SPOTTER
TRAINDED SPOTTER REPORTED BASEBALL HAIL ON THE GROUND.
&&
JJBSpecial weather statement, May 12, 5:31 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 531 PM CDT THU MAY 12 2005 TXZ017-122300- RANDALL- 531 PM CDT THU MAY 12 2005 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN RANDALL COUNTY... A STRONG THUNDERSTORM WAS MOVING INTO SOUTHERN RANDALL COUNTY BETWEEN HEREFORD AND HAPPY AT 530 PM CDT...MOVING NORTHEAST AT 25 MPH. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. PEOPLE IN RANDALL COUNTY...INCLUDING THE CITY OF CANYON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SCHNEIDER
Local storm report, May 12, 5:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 7 S UMBARGER 34.85N 102.11W
05/12/2005 1.75 INCH RANDALL TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED GOLF BALL HAIL IN SOUTHWESTERN
RANDALL COUNTY.
&&
JJBLocal storm report, May 12, 6:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL CANYON 34.98N 101.92W
05/12/2005 0.88 INCH RANDALL TX FIRE DEPT/RESCUE
CANYON FD RECEIVED CALL FROM PUBLIC OF NICKLE SIZED HAIL
IN CANYON.
&&
JJBThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 11:10 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 65 min |
| May 12, 11:16 AM CDT | Severe Thunderstorm Warning | AMA | Randall | 59 min |
| May 12, 11:44 AM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 31 min |
| May 12, 11:59 AM CDT | Severe Thunderstorm Warning | AMA | Carson | 49 min |
| May 12, 12:04 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 41 min |
| May 12, 12:10 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 71 min |
| May 12, 12:16 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 44 min |
| May 12, 12:54 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 43 min |
| May 12, 1:01 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 54 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 63 min |
| May 12, 6:18 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 57 min |
| May 12, 6:26 PM CDT | Tornado Warning | AMA | Randall | 34 min |
| May 12, 6:59 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.